Colorado, 2018

Hail in Colorado, June 30, 2018

June 30, 2018 · NWS PUB · 13 events in 1 county or zone

Hail up to the size of ping pong balls from severe thunderstorms impacted locations near Colorado Springs and Peterson Air Force Base during the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail up to the size of ping pong balls from severe thunderstorms impacted locations near Colorado Springs and Peterson Air Force Base during the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 10:28 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 10:28 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Sat Jun 30 2018

.SHORT TERM...(Today and tonight)
Issued at 435 AM MDT Sat Jun 30 2018

Cold front making quick progress through the plains this morning, as
modest surface pressure rise center drops south along the front
range. Tough wind forecast for the Spring fire area around
La Veta, where wind shift may reach the area early this morning,
turning the winds weakly n-ne for a time, before they swing back to
a more wly component this afternoon as cool air shallows out
somewhat. Model depictions of convective development today look
reasonable, with best forcing from the upper trough along and north
of the Arkansas River, with perhaps some enhanced upward motion
farther south near the NM border along the frontal boundary. Should
be enough CAPE (1-2k J/KG) and shear (0-6km 30-40 kts) for a
strong/severe storm along and east of I-25, with best chance north
of the Ark River where shear is slightly stronger. Will carry mainly
isolated pops along and west of I-25 today, with sct mention along
the Palmer Divide/El Paso county and across the eastern plains. Max
temps will run 10-15f cooler than Fri over the plains behind the
cold front, with 5-10f of cooling across the mountains/interior
valleys.

Tonight, weakly organized convection will shift e-se across the
plains in the evening, with storms focusing along secondary
cold front dropping south through the region. Expect storms to
end over all but extreme sern zones by midnight as upper trough
slides east and front drops south into the TX Panhandle. Min temps
will drop to seasonably cool levels most locations by early Sun
morning, as skies clear and winds become light.

.LONG TERM...(Sunday through Friday)
Issued at 435 AM MDT Sat Jun 30 2018

Sunday...Upper/Mid-level flow on Sunday in the wake of Saturday's
mid-level trough will become weak and westerly. Atmospheric
moisture will also not be all that impressive. Given these
factors, only isolated afternoon/early evening thunderstorms are
in the forecast, developing over the mountains with one or two
possibly advancing east onto the plains. Temperatures will remain
closer to normal, with highs in the mid to upper 80s across the
plains and mid 80s in the high valleys. Winds will become breezy
across much of the forecast area during the afternoon/early
evening, but generally less than 20 mph sustained. Given cooler
temperatures, higher relative humidities and weaker wind speeds,
fire danger will remain below critical thresholds save for a few
spotty areas in the western half of the CWA.

Monday - Friday...Model guidance is in great agreement during the
extended period with deterministic models producing similar
solutions and little spread in the ensembles. A broad upper ridge
originally over the southeast US will slowly expand westward to be
centered over the the Colorado vicinity by Friday. A long fetch
of low-level southeast flow from the Gulf of Mexico into southeast
Colorado will slowly increase moisture through the period.
Favorable moisture and periodic disturbances in the very weak mid-
level southwest flow will lead to the development of daily
afternoon/evening thunderstorms over the mountains, a few of which
are forecast to advance east onto the plains. Coverage over the
mountains will become at least scattered each day and increase
through the week, with closer to isolated coverage expected over
the plains. Weak instability and very weak deep layer sheer
indicates severe storms are not likely. Weak steering flow,
particularly during the latter half of the week, points toward
slow moving storms and the potential for flash flooding,
especially for storms moving over urban areas and burn scars.
Models are consistently indicating a particularly wet day Thursday
over the mountains with strengthening low/mid level southeasterly
flow pushing increased moisture further west.

With the ridge developing overhead, temperatures will likely once
again be above average during the week. Highs around 100 are
forecast across the plains, low 90s in Colorado Springs, and mid
to upper 80s in the high valleys. As for fire weather concerns,
humidities will fall below critical levels across much of the
forecast area Monday through Wednesday afternoons, but relatively
weak wind speeds will keep the fire danger at bay. RH recovery
also looks to be favorable each evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat Jun 30 2018

An upper disturbance will trigger a few showers and thunderstorms
and send another cold front south through the eastern plains this
evening. Showers and storms will be most likely along the Palmer
Divide and then southeast across the far eastern plains but most
areas of the east will see at least a chance of a shower or storm
this evening. KCOS will be most likely to see a thunderstorm. KPUB
could see a storm in the vicinity. KALS will probably not see a
storm. Local reductions in visibility due to smoke will continue
to be a concern as area wildfires remain active.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...LW
Hazardous weather outlook, Jun 30, 10:35 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Sat Jun 30 2018

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the eastern
mountains and plains this afternoon and evening, with the greatest
chance for storms right along the Palmer Divide and also near the
Kansas border. A few storms may become severe, with damaging wind
gusts over 60 mph and hail up to golf ball size possible. Lightning
will be a threat with all storms, along with gusty outflow winds
and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will exist across the forecast area Sunday
through Friday. Chances across the plains will remain isolated to
widely scattered, while chances over the mountains will increase
through the week. Lightning and heavy rain will be the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening along the Palmer Divide and
also across the far southeast plains along the Kansas border.

50/50

In the hours before

Special weather statement, Jun 30, 1:52 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
252 PM MDT SAT JUN 30 2018

COZ084-085-302130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
252 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 330
PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Colorado Springs, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Calhan, Black Forest, Ellicott, Peyton, Schriever
AFB, Peterson AFB, Falcon and Cimarron Hills.

LAT...LON 3884 10477 3908 10471 3910 10422 3866 10429
TIME...MOT...LOC 2052Z 281DEG 16KT 3889 10466

KTS

The radar

The Pueblo radar (KPUX), 50 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, El Paso

When
June 30, 2:25 PM MST to 2:30 PM MST
Where
El Paso County, 4.78 mi WSW of Schriever Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -104.600

Hail, El Paso

When
June 30, 2:37 PM MST to 2:42 PM MST
Where
El Paso County, 3.5 mi NW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.750

Hail, El Paso

When
June 30, 2:38 PM MST to 2:43 PM MST
Where
El Paso County, 3.81 mi NNW of Colorado Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.880, -104.850

Hail, El Paso

When
June 30, 2:39 PM MST to 2:44 PM MST
Where
El Paso County, 2.82 mi N of Colorado Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.830

Hail, El Paso

When
June 30, 3:37 PM MST to 3:42 PM MST
Where
El Paso County, 2.82 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.870, -104.830

Hail, El Paso

When
June 30, 3:42 PM MST to 3:47 PM MST
Where
El Paso County, 3.5 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -104.830

Hail, El Paso

When
June 30, 3:45 PM MST to 3:50 PM MST
Where
El Paso County, 4.15 mi N of Peterson Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -104.710

Hail, El Paso

When
June 30, 3:46 PM MST to 3:51 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.740

Hail, El Paso

When
June 30, 3:48 PM MST to 3:53 PM MST
Where
El Paso County, 2.82 mi N of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.720

Hail, El Paso

When
June 30, 3:48 PM MST to 3:53 PM MST
Where
El Paso County, 4.28 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.730

Hail, El Paso

When
June 30, 3:48 PM MST to 3:53 PM MST
Where
El Paso County, 4.87 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.830

Hail, El Paso

When
June 30, 3:52 PM MST to 3:57 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.740

Hail, El Paso

When
June 30, 5:03 PM MST to 5:08 PM MST
Where
El Paso County, 2.34 mi NNW of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767961, 767963, 767964, 767965, 767966, 767967, 767968, 767969, 767970, 767971, 767973, 767974, 767975.